08 July, 2011
Medications That Increase Potassium Absorption
Potassium serves vital functions throughout the body, but very little of the mineral should be circulating in your blood. Having a high blood potassium level is called hyperkalemia, and kidney disease is the leading cause of this condition. Yet many other factors can play a part in developing a high potassium level in the body. Certain drugs, including commonly prescribed medications for hypertension, can cause hyperkalemia. If you are taking any such medications, your physician will likely monitor your potassium level regularly to prevent life-threatening effects.
Having too much potassium in the blood — defined as 6 mEq/L or higher — can affect your heart and neuromuscular function. You may experience an abnormal heartbeat, breathing difficulty, weakness and muscle function loss. Hyperkalemia requires immediate medical intervention and can be fatal; in fact, cardiac arrest may occur even during treatment. Treatment involves the use of medications and, in some cases, dialysis. Hospitalization is important for continual monitoring.
Beta blockers are typically prescribed to treat high blood pressure but may also be effective at treating other conditions including migraines. But medications that fall into this class of drugs, such as atenelol, may cause an increase in your blood potassium level, because beta blockers can affect kidney function and interfere with the movement of potassium into your cells, according to Virginia Commonwealth University's Dr. Margaret Roberson.
ACE inhibitors are also used to treat hypertension; however, these drugs are prescribed for a variety of reasons, including diabetes, heart disease and migraines. Yet ACE inhibitors, such as lisinopril and fosinopril, may also affect the kidneys' ability to keep potassium levels in check when cells release it into the blood. An August 2004 article appearing in the "New England Journal of Medicine" revealed that up to 38 percent of cardiovascular patients hospitalized due to hyperkalemia take these drugs. Having diabetes or impaired kidney function increases the risk.
Taking nonsteroidal anti-inflammatory drugs, such as ibuprofen, may also increase potassium absorption in the blood. This is especially a concern if you're also taking an ACE inhibitor. The anticoagulant heparin may also cause excessive blood potassium, but other factors, such as kidney problems, are usually at play. Cyclosporine, a drug that suppresses the immune system, is prescribed to prevent organ transplant rejections, but it may prevent excess potassium from being removed by the kidneys, thereby causing increased levels in the blood.
- University of Maryland Medical Center: Hyperkalemia
- University of Maryland Medical Center: Potassium
- Virginia Commonwealth University; Hyperkalemia; Margaret Roberson, MD
- University of Texas Southwestern Medical Center; Monitoring Some Patients on ACE Inhibitors Needed; Scott Maier
- University of Washington Medical Center; Cyclosporine; June 2005
- MedlinePlus: Hyperkalemia
- Medioimages/Photodisc/Photodisc/Getty Images